Alert archive / North Dakota / Heat Advisories in 2021
Heat Advisory 4, NWS Bismarck, ND
NWS Bismarck, ND issued this heat advisory at Aug 15, 2021, 1:17 PM CDT for 9 counties in North Dakota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2021, 1:17 PM CDT (18:17 UTC)
- Expired
- Aug 15, 2021, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Oliver County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239 WWUS73 KBIS 151817 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 117 PM CDT Sun Aug 15 2021 NDZ012-013-019>023-025-034>036-160000- /O.NEW.KBIS.HT.Y.0004.210815T1817Z-210816T0000Z/ McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder- Including the cities of Carrington, Mandan, Rugby, Center, Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner, Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn, Garrison, Turtle Lake, and Goodrich 117 PM CDT Sun Aug 15 2021 /1217 PM MDT Sun Aug 15 2021/ ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT/6 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105. * WHERE...Portions of north central, south central, and southeast North Dakota. * WHEN...Until 7 PM CDT/6 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Gale
2 follow-up statements
056 WWUS73 KBIS 152112 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 412 PM CDT Sun Aug 15 2021 NDZ012-013-019>023-025-034>036-160000- /O.CON.KBIS.HT.Y.0004.000000T0000Z-210816T0000Z/ McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder- Including the cities of Carrington, Mandan, Rugby, Center, Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner, Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn, Garrison, Turtle Lake, and Goodrich 412 PM CDT Sun Aug 15 2021 /312 PM MDT Sun Aug 15 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT/6 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105. * WHERE...Portions of north central, south central, and southeast North Dakota. * WHEN...Until 7 PM CDT/6 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Hamilton
435 WWUS73 KBIS 160002 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 702 PM CDT Sun Aug 15 2021 NDZ012-013-019>023-025-034>036-160115- /O.EXP.KBIS.HT.Y.0004.000000T0000Z-210816T0000Z/ McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder- Including the cities of Carrington, Mandan, Rugby, Center, Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner, Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn, Garrison, Turtle Lake, and Goodrich 702 PM CDT Sun Aug 15 2021 /602 PM MDT Sun Aug 15 2021/ ...HEAT ADVISORY HAS EXPIRED... Heat indices will continue to fall through the evening. $$ Hamilton
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Aug 15, 12:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 15, 12:30 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1230 PM CDT Sun Aug 15 2021 .UPDATE... Issued at 1221 PM CDT Sun Aug 15 2021 No major changes with this update. Smoke will slowly move into the west this afternoon, with a greater push expected late tomorrow morning/early afternoon which will likely result in smoke across much of the CWA. UPDATE Issued at 917 AM CDT Sun Aug 15 2021 Main changes with this update were to upgrade patchy smoke to areas of smoke across the west this afternoon due to visibility observations across Montana and thickness appearance on satellite. Smoke is already moving into far western North Dakota, with Beach down to 7 miles. The other change was to expand the slight chance of thunderstorms this afternoon slightly west into the Bismarck/Mandan area in accordance with NAMNEST which handled this setup yesterday pretty well. Dewpoints are also higher across south central North Dakota today than yesterday with the presence of southerly flow. UPDATE Issued at 630 AM CDT Sun Aug 15 2021 Thunderstorms with low level jet are well east of the area, so have removed any remaining precipitation chances over the southern James River Valley. Otherwise, going forecast remains in good shape. && .SHORT TERM...(Today and tonight) Issued at 348 AM CDT Sun Aug 15 2021 Current surface analysis places high over the Great Lakes with trough dipping through Manitoba into southern Saskatchewan. Upper level analysis places broad ridge over the western CONUS, with a few subtle waves pushing through. Over our area, low level jet has resulted in a few thunderstorms developing just to the south/east of our area, but so far quiet weather continues over our neck of the woods. For today, a quiet start to the day is expected, but eventually our first concern will start pushing into western parts of the area...smoke. Models have been rather consistent with starting to nudge smoke back into our area today through tomorrow, possibly in two separate surges. Our next concern is hot temperatures. With the ridge being the dominating feature over the area, hot temperatures will remain. We should be even warmer than yesterday given the ridge will be positioned a little further east. Highs in the triple digits will be common. This will also result in very low humidity values over much of the area, with minimum values in the teens over the west and parts of central North Dakota. Later this afternoon into this evening a short wave passing through may result in a few thunderstorms developing over eastern portions of our area where the atmosphere will have a little more moisture to work with. .LONG TERM...(Monday through Saturday) Issued at 348 AM CDT Sun Aug 15 2021 Another hot day on Monday with most locations pushing into the triple digits for highs as ridge passes over. Winds speeds may be a bit higher bringing near critical fire weather conditions to the west, possibly also into the north central. As mentioned earlier, smoky skies are on tap to return. Still some question on how much this could affect temperatures, but even if it did cool a couple of degrees it will still be very hot. Changes start coming to the forecast on Tuesday as a Pacific trough pushes onshore and deepens. The timing for this has appeared to slow down a bit, thus another hot day looks to be on tap. As the day goes into evening, thunderstorm chances will be on the increase with the approaching trough and deepening surface low in the region. Exact position of some key features do remain in question, though. For the remainder of the week, cooler air works its way into the area. Unsettled pattern remains, with precipitation chances continuing through the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1221 PM CDT Sun Aug 15 2021 Mainly VFR conditions through the 18Z TAF period, with the main forecast concerns being smoke moving in from Montana and the slight chance for some thunderstorms across central and eastern North Dakota late this afternoon into the evening. Smoke will mainly be confined to western North Dakota this afternoon and southwestern North Dakota overnight, with the possibility for smoke to spread into all of western and central North Dakota during the day tomorrow. How widespread smoke becomes and how low visibilities are degraded will need to be monitored. Confidence with thunderstorms this afternoon remains very low, and therefore mention has been left out of the TAFs. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Gale SHORT TERM...JJS LONG TERM...JJS AVIATION...Gale
Hazardous weather outlook, Aug 15, 12:34 PM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1234 PM CDT Sun Aug 15 2021 NDZ001>005-009>012-017>021-031>034-040>044-161745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings- Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams- 1234 PM CDT Sun Aug 15 2021 /1134 AM MDT Sun Aug 15 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire weather conditions possible over western and portions of central North Dakota on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ013-022-023-025-035>037-045>048-050-051-161745- Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 1234 PM CDT Sun Aug 15 2021 /1134 AM MDT Sun Aug 15 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms possible late this afternoon and this evening. Severe weather is not expected at this time, though some small hail and gusty winds will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire weather conditions possible over western and portions of central North Dakota on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:29 PM CDT | Special Weather Statement | BIS | Logan | 31 min |
Nearby
Heat Advisories in North Dakota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.